A forensic pathologist has sounded a worldwide warning of the potential lethal dangers of herbal medicines if taken in large quantities, injected, or combined with prescription drugs.
A paper by Roger Byard, pathology professor at the University of Adelaide (U-A) outlines the highly toxic nature of many herbal substances, which a large percentage of users around the world mistakenly believe are safe.
Herbal medicines have also become increasingly popular in western countries in recent years, with an estimated 30 percent of US citizens using them, often without their doctor's knowledge.
"There's a false perception that herbal remedies are safer than manufactured medicines, when in fact many contain potentially lethal concentrations of arsenic, mercury and lead," Byard says.
"These substances may cause serious illnesses, exacerbate pre-existing health problems or result in death, particularly if taken in excess or injected rather than ingested."
An analysis of 251 Asian herbal products found in US stores identified arsenic in 36 of them, mercury in 35 and lead in 24 of the products.
In one documented case a five-year-old boy who had ingested 63 grams of "Tibetan herbal vitamins" over a period of four years was diagnosed with lead poisoning.
Another case involved a young boy with cancer of the retina whose parents resorted to a traditional Indian remedy that caused arsenic poisoning.
Byard says there can also be fatal consequences when some herbal medicines interact with prescription drugs.
Other side effects of herbal medicines can include liver, renal and cardiac failure, strokes, movement disorders, muscle weakness and seizures.
"As access to such products is largely unrestricted and many people do not tell their doctor they are taking herbal medicines for fear of ridicule, their contribution to death may not be fully appreciated during a standard autopsy."
A herbal medicine known as Chan su, used to treat sore throats, boils and heart palpitations, contains the venomous secretions of Chinese toads, which can cause cardiac arrests or even comas, according to Byard.
"Herbal medicines are frequently mixed with standard drugs, presumably to make them more effective. This can also have devastating results," Byard says.
In his paper, he cites the case of an epileptic patient on prescription medicine who had also ingested a Chinese herbal preparation and lapsed into a coma.
Cushing's syndrome, a hormonal disorder, has also been linked to the ingestion of steroids and herbal cures mixed together.
Some herbal medicines may also have a variety of effects on standard drugs, according to Byard. St John's Wort can reduce the effects of warfarin and cause intermenstrual bleeding in women taking the oral contraceptive pill.
Ginkgo and garlic also increase the risk of bleeding with anticoagulants and certain herbal remedies such as Borage Oil and Evening Primrose Oil lower the seizure threshold in epileptics, said a university release.
Byard says the American Society of Anesthesiologists has recommended its patients discontinue using herbal medicines at least two weeks before surgery because of the risks of herbal and drug interaction, including an increased chance of hemorrhaging.